Steroid withdrawal syndrome after successful treatment of Cushing's syndrome: a reminder
European Journal of Endocrinology
Steroid withdrawal syndrome (SWS) usually refers to relapse of the disease being treated after withdrawal of glucocorticoid therapy, or the symptoms of adrenal insufficiency which occur when glucocorticoids are rapidly reduced or stopped. A less well-recognised form of SWS is that which develops when patients experience a symptom complex similar to that of adrenal insufficiency despite acceptable cortisol levels. We describe three patients who presented with this form of SWS following surgical
... reatment for endogenous Cushing's syndrome. All responded well to a short-term increase in the dose of glucocorticoid replacement therapy, with the median duration of the syndrome being 10 months (range 6–10 months). Trough serum cortisol levels above 100 nmol/l, with peaks between 460 and 750 nmol/l were documented in the first two patients at presentation with SWS. It is thought that the syndrome may result from development of tolerance to glucocorticoids, and mediators considered to be important in its development include interleukin-6, corticotrophin-releasing hormone, vasopressin, and central noradrenergic and dopaminergic systems. The exact underlying mechanism for SWS remains unclear. However, with increasing recommendations for use of lower doses of replacement glucocorticoids, its incidence may increase. Physicians need to be aware of this condition, which is self-limiting and easily treated by a temporary increase in the dose of glucocorticoid replacement therapy. It is possible that a slower glucocorticoid tapering regimen than that used in the standard postoperative management of patients undergoing pituitary surgery may reduce the risk of development of SWS.